Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:20 PM CDT for Douglas County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 8:20 PM CDT (01:20 UTC)
- Expired
- Jun 15, 2017, 8:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1569 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
861
WUUS53 KTOP 160120
SVRTOP
KSC045-160145-
/O.NEW.KTOP.SV.W.0090.170616T0120Z-170616T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
820 PM CDT THU JUN 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Douglas County in east central Kansas...
* Until 845 PM CDT
* At 820 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Lawrence to 4 miles east of
Globe, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lawrence, Baldwin City, Eudora, Lecompton, Clinton, Lone Star,
Pleasant Grove, Clinton Lake, Vinland and Globe.
This includes Kansas Turnpike between mile markers 190 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9506 3874 9548 3906 9548 3907 9544
3907 9542 3903 9535 3904 9530 3903 9529
3905 9528 3904 9519 3896 9518 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0120Z 257DEG 26KT 3899 9531 3878 9531
HAIL...1.00IN
WIND...<50MPH
$$
Baerg1 follow-up statement
363
WWUS53 KTOP 160144 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
844 PM CDT THU JUN 15 2017
KSC045-160154-
/O.EXP.KTOP.SV.W.0090.000000T0000Z-170616T0145Z/
Douglas-
844 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY WILL EXPIRE AT
845 PM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
LAT...LON 3874 9506 3874 9548 3906 9548 3907 9544
3907 9542 3903 9535 3904 9530 3903 9529
3905 9528 3904 9519 3896 9518 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0144Z 257DEG 26KT 3903 9510 3882 9510
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 15, 6:34 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 634 PM CDT Thu Jun 15 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 332 PM CDT Thu Jun 15 2017 AS OF 1830Z THE PESKY UPPER LOW ACROSS SOUTHERN CANADA CONTINUES TO REMAIN STATIONARY. ZONAL MID LEVEL FLOW REMAINS ACROSS THE CENTRAL AND NORTHERN PLAINS. AT THE SURFACE, A COLD FRONT WAS POSITIONED FROM SOUTHWESTERN KS INTO NORTHEASTERN NE. SURFACE ANALYSIS THROUGHOUT THE MORNING HAS REVEALED BOUNDARY LAYER MOISTURE STREAMING NORTHWARD. LOW TO MIDDLE 70 DEW POINTS RESIDE ACROSS MOST AREAS ALONG AND SOUTH OF INTERSTATE 70. 15 JUNE 2017 1800Z KTOP SOUNDING REVEALS STEEP MID LEVEL LAPSE RATES RESULTING IN APPROX 3500 J/KG OF MLCAPE. THUNDERSTORM DEVELOPMENT WITHIN THE OUTLOOK AREA SHOULD BE MINIMAL DUE TO 50 J/KG OF ML INHIBITION ACROSS THE ENTIRE OUTLOOK AREA. RADAR ANALYSIS AS OF 1830Z REVEALS EXPLOSIVE THUNDERSTORM DEVELOPMENT IN THE VICINITY OF HAYS, KANSAS. THIS TREND IS EXPECTED TO CONTINUE Though THE AFTERNOON HOURS. THESE DISCRETE STORMS ARE EXPECTED TO CONGEAL INTO A MCS. MEAN LAYER FLOW IS TOWARDS THE ESE AT 25-35 MPH. GIVEN THE STRONG LOW LEVEL SHEAR (0-3 KM) NEAR 40-50 KNOTS, ORIENTED PERPENDICULAR TO THE MCS WOULD SUGGEST BOWING SEGMENTS. THESE BOWING SEGMENTS WILL BE CAPABLE OF WINDS UPWARDS OF 80+ MPH. STEEP MID LEVEL LAPSE RATES WILL CONTRIBUTE FOR LARGE HAIL THROUGHOUT THE LIFE CYCLE OF THE THUNDERSTORMS AS WELL. THUNDERSTORMS WILL EXIT THE AREA NEAR 05Z THIS EVENING. ASIDE FROM THE SEVERE THUNDERSTORM potential, HEAT INDEX VALUES ARE QUITE HIGH TODAY. DURING THE LATE AFTERNOON, HEAT INDEX VALUES WILL APPROACH 105. A SECONDARY COLD WILL HAVE ALIGN TOMORROW EVENING WITH SIMILAR ORIENTATION AS TODAY. AHEAD OF THE FRONT A MOIST BL WILL CONTRIBUTE TO HEAT INDICIES APPROACHING 100 BY THE AFTERNOON. THE BULK OF THUNDERSTORM ACTIVITY APPEARS TO TAKE PLACE AFTER 00Z. THEREFORE, REFER TO THE LONG TERM DISCUSSION. .LONG TERM...(Friday night through Thursday) Issued at 332 PM CDT Thu Jun 15 2017 Run to run model consistency overall continues to suggest Friday night and Saturday night will see more rounds of convection and precip. Small scale details may be dependent on the exact outcome of convection outflows from Thursday. That being the case, Friday night a subtle wave is progged to provide upper forcing for storms to develop in the late afternoon and early evening time frame over portions of eastern and southeastern Nebraska into northeastern KS. As a result, height falls with steep mid level lapse rates will overspread plenty of instability at the surface. It will again be possible, with around 40kts of 0-6km deep layer shear, to see discrete storms develop initially and then quickly grow upscale into another MCS feature that should move into portions of northeastern KS. The focus for storm development will still be north of I-70 with greatest potential in far northeast KS near the NE/KS/MO border region. Saturday night, models continue to prog a stronger wave which is expected to dig into the Northern and Central Plains. Stronger mid level flow will advect atop an active cold front and help to develop a surface low over south central NE into north central KS region. This low will quickly deepen and move to the northeast and drag the cold front into northeastern KS by evening on Saturday. Instability combined with deep shear on the order of around 40-50kts will likely bring storm chances ahead and along the front some of which could be severe. This front should quickly push southeast before stalling out. Post frontal showers could linger overnight into portions of Sunday morning. Latter part of the weekend looks mainly dry with small precip chances coming off and on by mid week as the upper level pattern once again becomes more zonal. Temps during the period still remain hot into the 90s on Friday and Saturday with heat indices of over 100 degrees likely especially along and south of I-70. Temps cool into the 80s by Friday for a couple days of relief before climbing back into the 90s by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 634 PM CDT Thu Jun 15 2017 Line of storms moving through MHk and continuing through TOP and FOE. Expect VFR cigs with the storms but vsbys should be reduced into the mvfr and briefly ifr categories through 03Z. After 03Z expecting vfr conditions at the terminals through the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Drake AVIATION...53
Hazardous weather outlook, Jun 15, 3:39 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 339 PM CDT Thu Jun 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 339 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible across the entire outlook area this afternoon through tonight. By early this afternoon, discrete supercells will likely develop across central Kansas before congealing into a complex of storms as it advances into eastern Kansas. The primary hazards will be large hail and damaging straight-line winds, with some very large hail and possibly even a few tornadoes possible with the initial discrete storms over central Kansas. These thunderstorms should gradually diminish over eastern Kansas overnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms are possible in the late afternoon and evening hours of both Friday and Saturday. Large hail and damaging winds will be the primary hazards. Peak heat indices of 100 to 105 are forecast for much of the area Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 15, 7:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 4 SSE MORROWVILLE 39.78N 97.14W
06/15/2017 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BDLocal storm report, Jun 15, 7:13 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 7 NNW SAINT GEORGE 39.29N 96.45W
06/15/2017 E60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BDSpecial weather statement, Jun 15, 7:19 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
719 PM CDT THU JUN 15 2017
KSZ024-026-038-039-055-160045-
Wabaunsee-Shawnee-Jefferson-Jackson-Osage-
719 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SHAWNEE...EASTERN WABAUNSEE...NORTHERN OSAGE AND SOUTH CENTRAL
JACKSON COUNTIES UNTIL 745 PM CDT...
At 719 PM CDT, trained weather spotters reported a strong
thunderstorm 5 miles northeast of Dover, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topeka, Carbondale, Rossville, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Overbrook, Burlingame, Meriden, Scranton, Maple
Hill, Harveyville, Willard, Pauline, Grantville, Keene and Berryton.
This includes the following highways...
Interstate 70 between mile markers 338 and 355.
Kansas Turnpike between mile markers 157 and 188.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
LAT...LON 3905 9550 3872 9550 3879 9611 3911 9611
3914 9604 3915 9604 3923 9589 3923 9550
3906 9549
TIME...MOT...LOC 0019Z 255DEG 33KT 3900 9585
SandersLocal storm report, Jun 15, 7:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 4 S EMPORIA 38.35N 96.19W
06/15/2017 LYON KS EMERGENCY MNGR
3-4 INCH DIAMETER LIMBS BLOWN DOWN.
&&
SMBLocal storm report, Jun 15, 7:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 NE DOVER 39.01N 95.87W
06/15/2017 E1.00 INCH SHAWNEE KS PUBLIC
ALSO 55MPH WIND GUST AND VERY HEAVY RAIN.
&&
KCSpecial weather statement, Jun 15, 8:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
801 PM CDT THU JUN 15 2017
KSZ024-026-039-040-055-056-058-059-160145-
Coffey-Shawnee-Jefferson-Douglas-Jackson-Franklin-Osage-Anderson-
801 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JEFFERSON...EASTERN
SHAWNEE...ANDERSON...DOUGLAS...EASTERN OSAGE...SOUTHEASTERN JACKSON
AND EASTERN COFFEY COUNTIES UNTIL 845 PM CDT...
At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Denison to 3 miles southeast of
Lecompton to near Princeton to 3 miles southwest of Colony. Movement
was east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Eastern Topeka, Lawrence, Ottawa, Baldwin City, Garnett, Holton,
Valley Falls, Oskaloosa, Tecumseh, Eudora, Richland, Wellsville,
Overbrook, Centropolis, Perry, McLouth, Pomona, Meriden, Hoyt and
Ozawkie.
This includes the following highways...
Interstate 35 between mile markers 164 and 198.
Kansas Turnpike between mile markers 179 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
LAT...LON 3849 9558 3899 9566 3943 9593 3948 9557
3942 9557 3942 9518 3897 9519 3895 9509
3899 9506 3898 9506 3804 9508 3804 9573
TIME...MOT...LOC 0100Z 266DEG 28KT 3940 9570 3901 9535 3850 9525 3805
9543
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
| Jun 15, 7:19 PM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Jun 15, 7:24 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 20 min |
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 29 min |
| Jun 15, 8:01 PM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin, Jackson, Jefferson | 44 min |
| Jun 15, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| Jun 15, 10:35 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jun 15, 10:59 PM CDT | Special Weather Statement | TOP | Osage, Shawnee | 46 min |
| Jun 16, 3:10 AM CDT | Heat Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 40 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.